Popular antidepressant Effexor recalled: What you should do

2014-03-08 08:13
Antidepressant recall for Effexor

Patients taking the antidepressant Effexor (venlafaxine) should be aware that the drug manufacturer Pfizer has issued a voluntary recall of one lot of the medications after they discovered one bottle contained a heart drug used to treat atrial fibrillation.

The medication found is Tikosyn that was discovered in one bottle of Effexor XR. The heart medication could cause abnormal heartbeat that could cause symptoms of dizziness, sweating, pallor and fainting.

Patients should check their antidepressant for lot numbers 130142 and V130140, with expiration date of October 2015. Also recalled is Effexor XR with Greenstone lot number V130014, which expires in August 2015.

The antidepressant recall includes two lots of Effexor XR® 150 Mg Extended-Release Capsules and one lot of Greenstone’s Venlafaxine HCl 150 Mg Extended-Release Capsules.

The FDA warns the interaction between the heart drug Tikosyn and venlafaxine "could be fatal".

The recall is voluntary and the Pfizer says it is unlikely that other lots of Effexor contain Tikosyn.

The drug company is also asking pharmacists to notify any of their customers that have received the recalled antidepressants.

Companies that provide patient assistance and wholesalers should return the recalled Effexor lots to Stericycle Inc.Stericycle can be contacted at at 1-888-345-0481 for instructions on returning product.

If you take the antidepressant Effexor XR, or the generic venlafaxine HCL and have had symptoms of heart rhythm disturbance you should notify your doctor and file a report online: at www.fda.gov/medwatch/report.htm, Patients with the recalled antidepressant should also call Stericycle to return the medication at the number above. Speak with your pharmacist or physician about obtaining a new prescription.

Image credit: Wikimedia Commons

Health and Wellness: 
Latest News: 
Ads by Google

Comments

My friend is on this effexer and i was just curious about the drug. Read about it.....more info would be needed pls.
Larua, what kind of info are you seeking?
I have been on Effexor XR for a long time but I do notice an irregular heart beat. I can be laying down and my heart pounds way too fast and sometimes skips beats causing more anxiety. I also feel extremely hot at times and there is nothing I can do until it passes on its own. What should I do ??
Heather, you should definitely report your symptoms to you doctor.
I take a generic version, would this be safe?
Yvonne, check with your pharmacist and in the article to see if you have been given generic Effexor that has been recalled. If you have, the pharmacist should have already notified you however. If you have other concerns because you are taking the medication, call your healthcare provider for guidance.
It is the Pfizer brand of Effexor that was recalled, NOT the generic brand. Also, I was informed by my pharmacist tonight that when a drug is recalled - they call ALL of the patients in their database that have been prescribed the recalled medication. So looks like you're safe :)
Yes, no generic recall.
Effexor should be removed from public use. The number of patients that have taken this drug and have had long term negative effects is immense. Personally 2 years on effexor caused numerous issues, some obscure(The constant urge to pull out hair on my body) and some life changing(Paranoia, extreme issues with social interaction)
DRH - I'm so sorry. That must have been so difficult for you. Thank you for sharing. It could help others.
I agree I was on the generic form of effexor and experienced arking in my head and losses of time where i dont remember a lot of things. Horrible side effects
I was on Effexor for 3 years and it was pure torture getting off it. I constantly felt electric shock like feelings to my head. I felt like I was losing my mind.
DRH I had some of the same problems as you. I have been off Effexor for over a year now and I'm still not very social, it's getting better but I'm now getting counseling with mental health to help me with it. When I went off it I felt so horrible I was convinced I was dying. I also had electric shock type feeling that went through my body and especially in my head. It was debilitating I still have strange feelings in my brain that feels like my head is full of bees.
Wow, those side effects are awful. Personally, though, I've been on it for about a year and it's helped me immensely. It's all about finding the medication that interacts properly with your brain chemistry. I advise anyone on psychological medications to stay in very close contact with their doctors to avoid this kind of thing.
I don't see any lot numbers on my Venlafaxine...but my pharmacist should be able to tell me right? Also...How in the name of God did a heart medication get into an anti-depressant?!?!?! I would hope you would have the strictest of measures in place to ensure things like this don't happen!! Like, this is no small mistake...you said it yourself...this combination could be fatal!! There is NO excuse for this oversight or whatever you want to call it!
Annette, you are correct that your pharmacist would know. In the 3rd paragraph: lot numbers 130142 and V130140, with expiration date of October 2015. Also recalled is Effexor XR with Greenstone lot number V130014, which expires in August 2015. A pharmacist discovered it - just one pill of Tikosyn in a bottle. They look totally different too, as a note. It is Effexor XR to be exact. There is also a link in the article to the FDA website to verify the information.
Exactly - The pharmacist will call, and again, these are the drugs recalled - "one lot of 30-count Effexor XR® (venlafaxine HCl) 150 mg extended-release capsules, one lot of 90-count Effexor XR (venlafaxine HCl) 150 mg extended-release capsules and one lot of 90-count Greenstone LLC-branded Venlafaxine HC1 150 mg extended-release capsules."
Is this only in USA or also in Canada?
Hi Colleen, the FDA states the drugs were sold nationally - U.S. "...to wholesalers, distributors, certain government agencies, patient assistance programs and retailers, such as pharmacies and hospitals."
Unfortunately, Effexor in and of itself can cause side effects of irregular heartbeat, dizziness, and sweating, hot flashes, etc, all reasons I ended up asking my doctor to switch me to something else. So I'm sure this will be especially concerning for those who do take it, but agreed, check in with your pharmacist and doctor with any concerns. Thanks for this info, especially about the specific dosages. Stay safe everyone.
This medication is horrible, I was on it for 3 years and when my doctor weaned me off it very slowly I was in such rough shape I was hospitalized because of the withdrawal symptoms it caused me. I thought I was going to die, I went from 115 lbs down to 80 lbs in just a couple weeks.
Tara, what a difficult experience for you. I'm so sorry. Thank you for sharing your story with others.
I had so many horrible effects from the medication. I had constant brain fog, a feeling in my head like there were bees buzzing, I felt electrical shocks in my brain, a huge loss in weight, I had no appetite and when I did eat I would get sick and throw up. I had no social life and Llosa a lot of friends because I didn't feel well enough to spend time with them and I had to back out of events at the last minute. My husband was on the verge of divorcing me because I never wanted to leave the house and spent 20 hours a day in bed. The very worst side effect was and still is memory loss and still to this day I have trouble remembering things and I forget things all the time. I can't remember 2 years of my life, I have 2 children and I missed out on 2 years of my life with them.
I too was on Effexor. I also went through raking or electric like shocks in my head as well as memory loses and days where I didn't remember much of anything where I would sit beside my husband for hours and not speak because I felt like a zombie.sleepy all the time which caused my depression and anxiety to worsen.i thought I was going crazy and if I tried to explain what I was going through people look at you funny.horrible medication.